Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 35, NWS Milwaukee, WI

July 14, 2010Dodge County, Fond du Lac County, Green Lake County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 14, 2010, 11:39 PM CDT for Dodge County, Fond du Lac County, Green Lake County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2010, 11:39 PM CDT (04:39 UTC)
Expired
Jul 15, 2010, 12:30 AM CDT
In force
51 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Dodge County, WI, Fond du Lac County, WI, Green Lake County, WI

The radar

The Milwaukee radar (KMKX), 78 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 6:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2010-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2010-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:49 PM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 14, 3:49 PM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 PM CDT WED JUL 14 2010

.SHORT TERM...MDT RISK CONTINUES FOR TNT WITH SVR TSTORMS AND
HEAVY RAINFALL MAINLY THIS EVENING. NEW SVR SQUALL LINE FORMING
JUST EAST OF MINNEAPOLIS. THIS IS A REGION 4000 J/KG OF MLCAPE
WITH LITTLE CIN AND STRONG WIND SHEAR ESPECIALLY IN THE LOW
LEVELS. MAIN UPPER DYNAMICS WILL MOVE FROM MN INTO CANADA TNT WITH
A SLOW MOVING COLD FRONT TO MOVE ACROSS SRN WI ON THU.

DESPITE DYNAMICS AND BEST WARM ADVECTION LIFTING NWD...SEVERAL
MESO MODELS BUILD SQUALL LINE TO THE SW AND MOVE IT SEWD THROUGH
SRN WI THIS EVENING. SINCE MODE OF CONVECTION WILL BE A
LINE...DAMAGING WINDS WILL BE THE MOST WIDESPREAD THREAT...HOWEVER
STRONG LOW LEVEL WIND SHEAR IN THE WRN CWA MAY BE SUFFICIENT FOR
MESO VORTICES TO DEVELOP ALONG THE LEADING EDGE OF THE LINE AND
PRODUCE TORNADOES. SQUALL LINE WILL MOVE TO THE RIGHT OF THE MEAN
WIND...FOLLOWING CORFIDI VECTORS AND BETTER CAPE. GIVEN THIS AND
WITH ONLY MODEST WINDS IN THE MID LEVELS...THE OVERALL SPEED COULD
BE LOWER THAN YOUR TYPICAL SQUALL LINE. HAVE THUS MENTIONED HEAVY
RAIN WITH A FLASH FLOOD THREAT. WILL HOLD OFF ON A FLASH FLOOD
WATCH GIVEN RECENT DRY WEATHER...ABUNDANT VEGETATION...AND FLASH
FLOOD GUIDANCE AROUND 3 INCHES.

A CHANCE OF TSTORMS WILL CONTINUE ON THU WITH BEST CHANCES IN SE
WI WHERE FROPA WILL NOT OCCUR UNTIL MID AFTERNOON. OTHERWISE HIGH
PRESSURE WILL SETTLE FROM NE TO OHIO FOR THU NT THROUGH FRI NT
WITH HIGH PRESSURE OVER WI ON SAT. A DRIER BUT CONTINUED VERY WARM
AIRMASS WILL PREVAIL FRI AND SAT.

.LONG TERM...WARM SUMMER TEMPS TO CONTINUE THROUGH THE EXTENDED. A
WARM FRONT WILL RETURN TO THE REGION SAT NT WITH FROPA ON SUN.
WEAK HIGH PRESSURE TO PREVAIL MON INTO TUE WHILE ANOTHER WARM
FRONT RETURNS FOR TUE NT AND WED.

&&

.AVIATION...SEVERE THUNDERSTORMS EXPECTED THIS EVENING INTO EARLY
MORNING THURSDAY ACROSS SOUTHERN WISCONSIN. MAIN CONCERNS ARE
TIMING OF THE STORMS. CURRENT MESOSCALE MODELS ARE SUGGESTING
THAT STORMS WILL ORGANIZE INTO A LINE...MOVING NW TO SE THROUGH
THE FORECAST AREA FROM ABOUT 00Z TO 05Z. AS CONVECTIVE DEVELOPMENT
IS TRICKY TO FORECAST...THE TIMING OF THESE STORMS ARE NOT SET IN
STONE. TAFS WILL LIKELY NEED TO BE AMENDED FOR TIMING AS THE
STORMS DEVELOP TO THE WEST.

IF A SQUALL LINE DOES DEVELOP...COULD SEE SEVERE WINDS WITHIN
STORMS AS WELL AS HAIL. EXPECT CONTINUED VFR CONDITIONS OUTSIDE
OF PRECIP. WITHIN SHOWERS AND STORMS...MVFR SEEMS LIKELY...WITH
IFR AND LIFR POSSIBLE IN THE HEAVIEST STORMS. CHANCE FOR STORMS
WILL CONTINUE LATER IN THE NIGHT AND INTO THURSDAY MORNING AS
FRONTAL BOUNDARY LINGERS IN THE AREA. QUIETER CONDITIONS SHOULD
RETURN DURING THE AFTERNOON THURSDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ062-067>069.

LM...NONE.
&&

SHORT/LONG TERM...20
AVIATION/MARINE...07
Hazardous weather outlook, Jul 14, 7:15 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
715 PM CDT WED JUL 14 2010

WIZ046-047-051-052-056>060-062>072-152115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
715 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
FOR AREAS ALONG AND NORTH OF A LINE FROM SHEBOYGAN TO MINERAL
POINT...AND A SLIGHT RISK ACROSS THE REST OF SOUTH CENTRAL AND
SOUTHEAST WISCONSIN. DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES ARE POSSIBLE WITH THE SEVERE STORMS. A TORNADO WATCH IS IN
EFFECT UNTIL 1 AM FOR ALL OF SOUTHERN WISCONSIN.

IN ADDITION...GIVEN THE SURGE OF MOISTURE INTO SOUTHERN
WISCONSIN...THE THUNDERSTORMS THIS EVENING WILL YIELD HIGH RAINFALL
RATES. LOCAL FLASH FLOOD GUIDANCE SUGGESTS IT WILL TAKE 2 TO 4
INCHES OF RAIN IN RURAL AREAS IN A 3 HOUR WINDOW FOR FLASH
FLOODING TO OCCUR. IN URBAN AREAS...IT ONLY TAKES A QUICK 1 TO 2
INCHES TO CAUSE FLOODING PROBLEMS. GIVEN THE HIGH PRECIPITABLE
WATER AND EXPECTED SPEED OF THE THUNDERSTORMS...THERE WILL BE A
FLASH FLOODING THREAT FOR NEARLY ALL OF SOUTHERN WISCONSIN AS A
COMPLEX OF THUNDERSTORMS MOVES THROUGH THE AREA THIS EVENING.

AN AIR QUALITY WATCH ISSUED BY THE WISCONSIN DEPARTMENT OF NATURAL
RESOURCES IS IN EFFECT UNTIL 11 PM FOR A PORTION OF SOUTHEAST
WISCONSIN...DUE TO THE POSSIBLE ELEVATED LEVELS OF OZONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES THROUGH THURSDAY MORNING AND
INTO THE AFTERNOON...THE BEST CHANCE ACROSS THE SOUTHEAST AS A
WEAK COLD FRONT MOVES THROUGH. THERE IS A CHANCE OF THUNDERSTORMS
AGAIN SATURDAY NIGHT AND SUNDAY...WITH A SLIGHT CHANCE FOR STORMS
RETURNING TUESDAY AFTERNOON IN THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

LMZ643>646-152115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
715 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING INTO TONIGHT...WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES ARE POSSIBLE WITH THE SEVERE STORMS. A TORNADO
WATCH IS IN EFFECT UNTIL 1 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS CONTINUES THURSDAY MORNING AND INTO THE
AFTERNOON AS A WEAK COLD FRONT MOVES THROUGH. THERE IS A CHANCE
OF THUNDERSTORMS AGAIN SUNDAY AND A SLIGHT CHANCE OF
THUNDERSTORMS TUESDAY NIGHT.

DDV

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 14, 9:27 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
927 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       JACKSON                 43.32N 88.16W
07/14/2010  M1.07 INCH       WASHINGTON         WI   TRAINED SPOTTER

            1.07 INCHES OF RAIN DURING A 20 MINUTE DURATION...SOME
            WATER OVER CURBS

&&

SEARS
Local storm report, Jul 14, 9:34 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
934 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HEAVY RAIN       1 SE RANDOM LAKE        43.54N 87.94W
07/14/2010  M1.08 INCH       OZAUKEE            WI   TRAINED SPOTTER

            ONE INCH MEASURED BETWEEN 858 AND 916 PM...1.08 INCHES
            TOTAL FOR EVENT

&&

SEARS
Local storm report, Jul 14, 9:46 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
946 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND DMG     S HARTFORD              43.32N 88.39W
07/14/2010                   WASHINGTON         WI   EMERGENCY MNGR

            REPORTS OF TREES AND POWERLINES DOWN S OF HARTFORD AND A
            FEW OTHER LOCATIONS IN WASHINGTON COUNTY, BUT NO
            SPECIFICS.

&&

FRANKS
Special weather statement, Jul 14, 10:28 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1028 PM CDT WED JUL 14 2010

WIZ046-047-056-057-150445-
COLUMBIA-GREEN LAKE-MARQUETTE-SAUK-
1028 PM CDT WED JUL 14 2010

...LINE OF STRONG THUNDERSTORMS MOVING INTO SAUK AND MARQUETTE
COUNTIES...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 41 MILES NORTH OF
WISCONSIN DELLS TO 39 MILES WEST OF REEDSBURG...MOVING EAST AT 55
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WESTFIELD AND REEDSBURG BY 1100 PM CDT...
  WISCONSIN DELLS AND LAKE DELTON BY 1105 PM CDT...
  WISCONSIN DELLS AIRPORT BY 1110 PM CDT...
  DEVILS LAKE STATE PARK AND WEST BARABOO BY 1115 PM CDT...
  PRINCETON AND BERLIN BY 1120 PM CDT...
  LAKE WISCONSIN AND PORTAGE BY 1125 PM CDT...
  I90/94 WI RIVER BRIDGE AND PARDEEVILLE BY 1130 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

FRANKS
Local storm report, Jul 14, 11:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1105 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     1 NW WISCONSIN DELLS    43.64N 89.79W
07/14/2010                   SAUK               WI   TRAINED SPOTTER

            POWER LINES DOWN...ESTIMATED 70MPH WINDS.

&&

SEARS
Local storm report, Jul 14, 11:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1134 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     TSTM WND GST     10 ENE WISCONSIN DELLS  43.68N 89.59W
07/14/2010  E60 MPH          MARQUETTE          WI   FIRE DEPT/RESCUE

            ESTIMATED 60 MPH WINDS IN BRIGGSVILLE

&&

SEARS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:21 PM CDTAreal Flood AdvisoryMKXFond du Lac, Green Lake, Marquette, Sheboygan2 hr
Jul 14, 7:23 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk37 min
Jul 14, 7:25 PM CDTSevere Thunderstorm WarningMKXFond du Lac80 min
Jul 14, 7:45 PM CDTAreal Flood AdvisoryMKXColumbia, Dodge, Ozaukee, Sauk, Washington117 min
Jul 14, 7:58 PM CDTSpecial Marine WarningMKX92 min
Jul 14, 8:00 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake45 min
Jul 14, 9:00 PM CDTAreal Flood AdvisoryMKXDane, Jefferson, Milwaukee, Waukesha44 min
Jul 14, 9:10 PM CDTSpecial Marine WarningMKX80 min
Jul 14, 9:29 PM CDTSpecial Marine WarningMKX61 min
Jul 14, 10:44 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette, Sauk61 min
Jul 14, 11:03 PM CDTAreal Flood AdvisoryMKXColumbia, Green Lake, Marquette, Sauk3 hr
Jul 14, 11:25 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane50 min
Jul 14, 11:45 PM CDTFlash Flood WarningMKXColumbia, Sauk3 hr
Jul 14, 11:47 PM CDTAreal Flood AdvisoryMKXDodge, Fond du Lac, Ozaukee, Sheboygan, Washington3 hr
Jul 14, 11:53 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk52 min
Jul 15, 12:11 AM CDTSevere Thunderstorm WarningMKXFond du Lac, Ozaukee, Sheboygan, Washington64 min
Jul 15, 12:14 AM CDTSpecial Marine WarningMKX91 min
Jul 15, 12:23 AM CDTSevere Thunderstorm WarningMKXJefferson, Milwaukee, Waukesha52 min
Jul 15, 12:36 AM CDTAreal Flood AdvisoryMKXJefferson, Milwaukee, Waukesha3 hr
Jul 15, 1:00 AM CDTFlash Flood WarningMKXColumbia3 hr
Jul 15, 1:28 AM CDTAreal Flood AdvisoryMKXDane3 hr
Jul 15, 1:31 AM CDTFlash Flood WarningMKXMilwaukee, Waukesha3 hr
Jul 15, 1:43 AM CDTRiver Flood WarningMKXMilwaukee5 hr
Jul 15, 1:57 AM CDTRiver Flood WatchMKXSauk6 hr
Jul 15, 2:01 AM CDTRiver Flood WarningMKXWaukesha66 hr
Jul 15, 4:02 AM CDTFlash Flood WarningMKXColumbia57 min
Jul 15, 4:51 AM CDTAreal Flood AdvisoryMKXMilwaukee, Waukesha3 hr
Jul 15, 7:11 AM CDTRiver Flood WarningMKXSauk10 days
Jul 15, 7:44 AM CDTRiver Flood WarningMKXSauk7 days
Jul 15, 9:34 AM CDTRiver Flood WarningMKXColumbia25 hr
Jul 15, 12:08 PM CDTSpecial Marine WarningMKX67 min
Jul 15, 12:12 PM CDTSevere Thunderstorm WarningMKXKenosha18 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.